How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

I have been taking a popular new supplement; but am worried

This answer was rated:

I have been taking a popular new supplement; but am worried about it's effects on my Ulcerative Colitis. The name of this product is Protandim and one of it's 5 main ingredients contain Milk Thistle which is an anti inflammatory; Yet it also contains Bacopa Extract which claims to help symptoms of IBS and related illnesses. Therefore, my confusion is Can this hurt me or help me. I know I'm not to take things like Advil, asd that is an anti inflammatory, but I think that's more a concern over making the stomach bleed than anything else.

Thank you.

Thank you for your question and I hope I can help guide you here. The problem with supplements, regardless of their popularity is that they and their ingredients have not been tested by the FDA to ensure that they are safe to use and that they work as claimed.

I have no bias against herbs, I use some that I know are safe myself. But I was looking up the Bacopa Extract (it is from a plant called the water hyssop) in my herbal guide (Mosby's Handbook of Herbs and Natural Supplements) and some of the listed side effects for Bacopa/ hyssop were nausea, vomiting, and diarrhea. It also says it can be an abortificiant; induce abortion. While you don't have to worry about that particular problem it still could potentially cause muscle contractions in your intestines, which could inflame and make the colitis you have worse.

The listed side effects of milk thistle as well include nausea vomiting and diarrhea. Its uses according to my book are for problems within the liver, not the intestine where the inflammation of ulcerative colitis lies.

I would tend to avoid this particular supplement based on the above. Additionally, many herbs are known to have negative interactions with many medications. I suggest that you speak to your physician or provider regarding any supplements that you wish to use; he or she may know safe herbal combinations which would be a good adjunct to whatever medication you are taking.

I hope I was able to help you, and that you feel better,
Nurse Susan and other Health Specialists are ready to help you